Animal tranquilizer Xylazine poses a major threat

What is xylazine?

A new type of animal tranquilizer called Xylazine is appearing more frequently in drug stores across the country and is believed to be responsible for thousands of overdoses in states including Pennsylvania, New York, Delaware and New Jersey. Also known as ‘Tranq’ Street, xylazine poses a major threat to public health because not only can the drug be fatal, but it can also cause necrosis (death of body tissue) which can lead to loss of fingers , toes , and even limbs in severe cases.

Xylazine belongs to a class of medications known as sedatives and is sold under the brand names Rompun®, Sedazine® and AnaSed®. Currently, it is approved by the United States Food and Drug Administration (FDA) for veterinary medicine only, where it is used as a sedative, analgesic, and muscle relaxant for horses and cattle, similar to tranquilizers like ketamine.

The dangers of tranquility

Officials say drug suppliers are mixing supplies of fentanyl and heroin with xylazine because it’s cheap and easy to get. This means that many users can use the drug unknowingly. Since xylazine is not an opioid, it cannot be detected by fentanyl test strips, nor can its effects be reversed by naloxone, a drug that reverses the effects of drug overdoses. . The drug is said to be so potent that it can “knock out” users for around 6-8 hours, far longer than most opioids.

Shawn Westfahl, overdose prevention coordinator for Prevention Point, Philadelphia’s only needle exchange, says the combination of xylazine and fentanyl can put a person to sleep for hours, making it harder to tell if someone is in pain. of an overdose.

In addition to its extremely addictive nature, Xylazine poses serious risks to users. Since the drug is often mixed with opioids like fentanyl or heroin, not only can it be ingested unknowingly, but it can also be extremely deadly.

Jamill Taylor, a member of the Philadelphia narcotics unit, states that “[Xylazine] is basically eating them alive. It rots them from within. Taylor refers to perhaps the most alarming symptom of Xylazine use: necrosis. In many cases, the use of xylazine can cause skin cells to die, leading to the loss of fingers, toes, and even limbs in some cases. Health officials in Philadelphia report that a woman who was admitted to hospital for Xylazine needed arm and leg amputation due to “severe necrosis”.

Symptoms of Xylazine Use

According to officials from the United States Drug Enforcement Agency, reports of non-fatal cases of Xylazine ranged from concentrations of 30 to 4,600 mL. In non-fatal cases, some of the most reported symptoms include:

  • Blurred vision
  • disorientation
  • Drowsiness
  • Staggering
  • Coma
  • Miosis (pupillary constriction)
  • Hyperglycemia (high blood sugar)

Reports of fatal overdoses involving Xylazine have been identified as those with drug concentration up to 16,000 mL. According to the DEA, it is extremely difficult to determine exactly where the threshold for lethal and non-lethal doses of xylazine lies due to the wide range of reported doses.

When used frequently, in high concentrations, or with other substances like fentanyl, xylazine can have serious and life-threatening symptoms. These include:

  • Respiratory depression
  • Bradycardia (slow heart rate)
  • Skin lesions
  • Frequent and persistent skin infections
  • Necrosis
  • Overdose

Additionally, the DEA has urged extreme caution regarding the use of xylazine, as normal overdose prevention drugs, such as Narcan, will not work on someone heavily sedated with xylazine. Given the high prevalence of opioids like fentanyl that are commonly mixed with xylazine, health officials still say Narcan should be given if someone is showing symptoms of overdose.

Free yourself from addiction.

You have options. Speak with a treatment provider today.


(870) 515-4670

Where does xylazine come from?

While it’s unclear exactly where the increased supply of xylazine came from, what public health officials do know is that Philadelphia has become ground zero for this deadly new drug.

City health officials say an “alarming” amount of drugs have entered the city in recent years, leading to an increase in cases of xylazine-related overdoses. Pennsylvania researchers estimate that xylazine accounts for 91% of the heroin and fentanyl supply in Philadelphia and say its prevalence is creeping westward. Additionally, the Detroit Free Press reports that deaths involving the tranquilizer increased 87% from 2019 to 2020 in the state of Michigan.

New York, New Jersey, Delaware and Maryland, all of which have seen skyrocketing increases in overdoses over the past year, are other states that have been hit by the recent spike in Xylazine. In Maryland alone, which ranks 6th in the nation for the fatal overdose rate (44.6 per 100,000), xylazine was implicated in nearly 20% of all fatal drug overdoses in 2021.

Treating Xylazine Addiction

Although xylazine itself is not a “new” substance, its use outside of veterinary medicine has exploded in recent years. Given that the drug has not been thoroughly studied for its effects in humans, as well as the fact that much of the xylazine in circulation is mixed with opioids like fentanyl, it can be extremely difficult to determine when someone may experience an overdose or serious adverse effects. .

Since health officials know very little about the drug, anyone using Xylazine is not recommended to detox on their own. Experts suggest undergoing supervised medical detoxification at an inpatient rehabilitation center for the safest possible outcome.

Once detoxification is complete, treatment can include a variety of methods, including medically assisted treatment (MAT), recreational therapies, group therapies, and other specialized treatment methods focused on specific withdrawal symptoms. xylazine. Certain psychological counseling modalities have been shown to be particularly effective in the treatment of addictions to similar substances such as ketamine. These include cognitive behavioral therapy (CBT) and dialectical behavior therapy (DBT).

Get help today

If you are experiencing side effects or signs of addiction to xylazine or other medications, now is the time to get help. Xylazine has no authorized use outside of veterinary medicine, which means that any use of the drug is not only illegal, but can have life-threatening side effects.

To begin your recovery journey, contact a treatment provider to learn more about the treatment options available to you.

About Rhonda Lee

Check Also

Documentary aims to break down stigma and promote dialogue about Indiana’s opioid crisis

A free screening of the documentary Addict’s Wake will take place at the Indiana Historical …